The significant drop in prescribing of thiazolidinediones is due largely to:
Side effects of rosiglitazone include
Mr Smith is a reasonably active 65-year-old man and is a regular customer to the pharmacy. He has had type 2 diabetes for many years and is taking insulin, injecting twice a day. He explains to you that he does not eat “all that much” and is doing his best to do regular physical activity because he knows how important this is for his diabetes management and overall health. He finds physical activity difficult because of arthritis in both hips and knees making even walking painful. He is somewhat frustrated because he is unable to stabilise his diabetes even having tried most of the medications for diabetes but has experienced significant side effects. The dispense history shows him having prescribed a DPP4 inhibitor, a SGLT2 inhibitor and metformin in the past. He has now been prescribed pioglitazone under the specialised care of an endocrinologist. He has started to put on weight and understands from reading the CMI he was given, this is a side effect of this new medication. He is also worried about the other side effects listed such as heart failure, bone fractures and cancer and advises his father died of a heart attack. What, if any of the scenarios below do you think is best for Mr Smith and his diabetes management?